Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 445, NWS Norman, OK

October 22, 2000Lincoln County, Logan County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 22, 2000, 8:24 PM CDT for Lincoln County, Logan County, Oklahoma. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 22, 2000, 8:24 PM CDT (01:24 UTC)
Expired
Oct 22, 2000, 9:15 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lincoln County, OK, Logan County, OK

The radar

The Norman radar (KTLX), 49 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 22, 9:05 PM CDTThunderstorm Wind 52 EChandler, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 22, 6:30 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2000-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2000-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1389 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 230126
SVROKC
OKC081-083-230215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
824 PM CDT SUN OCT 22 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL OKLAHOMA
  LOGAN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 915 PM CDT

* AT 824 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS       
  ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF GUTHRIE TO NEAR       
  WELLSTON TO 3 MILES WEST OF MEEKER. THIS LINE OF STORMS WAS        
  MOVING NORTHEAST AT 25 TO 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE AGRA...AVERY...CARNEY...
  CHANDLER...COYLE...DAVENPORT...GUTHRIE...KENDRICK...LANGSTON...
  MERIDIAN...SPARKS...TRYON...WARWICK AND WELLSTON

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS OF 60 TO 70 MPH ARE LIKELY.

A TORNADO WATCH IS IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN AND
OCCASIONA~LLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 3575 9757 3575 9715 3548 9712 3551 9668
          3592 9668 3594 9717 3601 9755

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 3:25 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Oct 22, 3:25 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT SUN OCT 22 2000

AFTERNOON HEATING OVER WESTERN PORTIONS OF THE FORECAST AREA HAS
INCREASED THE INSTABILITY ACROSS THE REGION...RESULTING IN THE
DEVELOPMENT OF SHWRS/TSTMS. STLT ALSO SUGGESTING A WEAK WAVE MOVING
THROUGH WESTERN TEXAS. THE SHWRS/TSTMS ARE EXPECTED TO CONTINUE
MOVING NORTH NORTHEAST THROUGH THE EVENING HOURS AFFECTING MAINLY
WEST CENTRAL AND CENTRAL SECTIONS OF THE FORECAST AREA. COVERAGE
SHOULD DECREASE LATER THIS EVENING... BUT WILL STILL NEED TO MAINTAIN A
CHANCE OF SHWRS/TSTMS OVERNIGHT AS WEAK MID LEVEL WARM ADVECTION AND
WEAK UPPER LEVEL DIFLUENCE PERSIST. UPPER SYSTEM OVER NORTHERN
BAJA/SOUTHWEST US WILL CONTINUE TO PROVIDE A CHANCE OF SHWRS/TSTMS
THROUGH MID WEEK AS IT SLOWLY LIFTS OUT INTO THE PLAINS. LOWEST POPS
ON MON WILL BE IN FAR SOUTHEAST ZONES WHERE TEMPORARY RETROGRADING
OF THE EASTERN US UPPER RIDGE IS EXPECTED TO PROVIDE SOME
SUBSIDENCE. LITTLE CHANGE IN THE AIRMASS IS LIKELY TO OCCUR THROUGH
MID WEEK... THUS MOST OF THE DAY TO DAY TEMP CHANGES WILL BE DRIVEN
BY THE DISTRIBUTION OF CLOUD COVER.

LOOKING FARTHER OUT... ANOTHER UPPER TROUGH IS EXPECTED TO DROP INTO
THE WESTERN US BY THURSDAY. HOWEVER...MODELS OFFERING VARIOUS
SOLUTIONS IN THE HANDLING OF THIS SYSTEM. MRF TRIES TO MAINTAIN AN
OPEN TROUGH WHILE THE CANADIAN SOLUTION IS TO CLOSE OFF THE LOW OVER
EASTERN NEVADA AND DIG IT SOUTH INTO ARIZONA BY FRIDAY. WHILE THE
OFFICIAL MRF SOLUTION DOESN'T AGREE... IT DOES HAVE A FEW ENSEMBLE
SOLUTIONS THAT ARE SIMILAR. MRF ALSO BRINGING A COLD FRONT INTO THE
AREA ON THURSDAY... WITH COOLER AIR SETTLING IN ON FRIDAY. WILL
TREND TEMPS DOWN A LITTLE LATE IN THE WEEK... BUT WON'T GO WHOLE HOG
DUE TO LOWER CONFIDENCE IN THE MODEL SOLUTIONS LATE IN THE FORECAST
PERIOD.

FCSTID = 32
OKC   63  72  64  72 /  50  40  50  60
HBR   63  72  63  72 /  50  50  |60  60
SPS   66  78  66  76 /  50  50  60  60
GAG   60  71  61  72 /  30  40  50  60
PNC   63  72  63  72 /  60  40  50  60
DUA   66  77  66  75 /  50  30  40  50

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Oct 22, 6:19 PM CDT, 2 hours 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
619 PM CDT SUN OCT 22 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    LAWTON                    OK   60 MPH WIND GUST
10/22/00   COMANCHE                       COUNTY SHERIFF

0536 PM    5 S CALUMET               OK   TORNADO
10/22/00   CANADIAN                       NWS EMPLOYEE

0545 PM    2 W CYRIL                 OK   .75 INCH HAIL
10/22/00   CADDO                          AMATEUR RADIO

0552 PM    4 S ANADARKO              OK   60 MPH WIND GUST
10/22/00   CADDO                          yAMATEUR RADIO

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 7:03 PM CDTTornado WarningOUNOklahoma27 min
Oct 22, 7:06 PM CDTTornado WarningOUNGrady39 min
Oct 22, 7:18 PM CDTSevere Thunderstorm WarningOUNHughes57 min
Oct 22, 7:26 PM CDTTornado WarningOUNOklahoma34 min
Oct 22, 7:41 PM CDTTornado WarningOUNHughes, Seminole49 min
Oct 22, 8:00 PM CDTSevere Thunderstorm WarningOUNOklahoma45 min
Oct 22, 8:45 PM CDTFlash Flood WarningOUNCleveland, McClain, Oklahoma3 hr
Oct 22, 9:14 PM CDTSevere Thunderstorm WarningOUNLincoln46 min
Oct 22, 9:20 PM CDTFlash Flood WarningOUNTillman3 hr
Oct 22, 10:15 PM CDTFlash Flood WarningOUNCaddo3 hr
Oct 22, 11:45 PM CDTFlash Flood WarningOUNCleveland, Grady, McClain, Oklahoma3 hr
Oct 23, 1:05 AM CDTFlash Flood WarningOUNCaddo3 hr
Oct 23, 1:32 AM CDTFlash Flood WarningOUNLincoln3 hr
Oct 23, 2:44 AM CDTFlash Flood WarningOUNCleveland, Grady, McClain, Oklahoma2 hr
Oct 23, 3:57 AM CDTFlash Flood WarningOUNCaddo3 hr
Oct 23, 5:40 AM CDTSevere Thunderstorm WarningOUNCanadian50 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.